CASE Suicidal ideation, flare-up of ulcerative colitis
Mr. J, age 56, who has a history of major depressive disorder (MDD), generalized anxiety disorder (GAD), and ulcerative colitis (UC), presents to the emergency department (ED) with suicidal ideation and a plan to overdose on his medications. He reports no current emotional or financial stressors in his personal life. Home medications documented at the time of his arrival to the ED include sertraline, 100 mg/d, bupropion, 150 mg/d, buspirone, 10 mg 3 times daily, diazepam 10 mg 3 times daily, as needed, adalimumab, 40 mg IM every 2 weeks, and diphenhydramine, 50 mg every night.
A recent flare-up of UC resulted in Mr. J being placed on a 15-week prednisone taper, beginning at 80 mg/d and decreasing by 5 mg weekly, which was completed 2 weeks before he presented to the ED. After completing the prednisone taper, Mr. J went to his primary care physician (PCP) on 3 separate occasions due to episodes of severe depression. Although the PCP prescribed multiple medications to target Mr. J’s depressive symptoms, he continued to decline.
Subsequently, Mr. J came to the ED and is admitted to the psychiatric unit for safety and stabilization. Upon admission, Mr. J becomes bedridden, and reports that his current depressive episode is the most severe that he has ever experienced in his more than 30 years of having MDD. He says that neither bupropion nor buspirone are helping with his depression, anxiety, or any related symptom.
The authors’ observations
At admission, all of Mr. J’s home medications, except sertraline and adalimumab, which had been prescribed to treat UC (Box1,2), were discontinued. His diazepam was discontinued because the clinician felt it may have been contributing to Mr. J’s inability to walk or get out of bed. Diazepam was not tapered because it was initiated 7 days prior to admission and was thought to be exacerbating his depression and suicidal ideation. Bupropion and buspirone, which were initiated 2 weeks prior, were discontinued because Mr. J reported that neither medication was helping with his depression, anxiety, or any related symptom.
Ulcerative colitis and depressive episodes
Ulcerative colitis (UC) is a chronic condition associated with inflammation in the colon causing extreme abdominal discomfort during acute flare-ups. Moderate to severe UC flare-ups are commonly treated with corticosteroids due to these medications’ anti-inflammatory properties. Although rare, corticosteroid withdrawal has been documented to induce episodes of depression. The pathophysiology of corticosteroid withdrawal inducing neuropsychiatric sequelae remains unclear; however, it is thought to be due to hypothalamic-pituitary-adrenocortical suppression.1 Fardet et al2 concluded that incident rates per 100 person-years at risk during the withdrawal period were 11.1 (95% confidence interval, 10.0, 12.3) for depression.
EVALUATION Poor appetite, anxiety, and continued suicidality
During evaluation, vital signs, laboratory findings, and diagnostic testing are found to be unremarkable. Mr. J’s presentation and complaints are entirely subjective, and include poor appetite, fatigue, difficulty sleeping, sorrow, anxiety, and continued suicidality. Mr. J reports that he feels miserable, which is reflected by his poor eye contact, soft speech, and body language.
Continued to: The authors' observations